|Fatigue, Medication Costs, and Doctors
Aug 10, 2007
I am 62 and have been diagnosed as HIV+ since 2003. When I was diagnosed I was told that with the start of treatment I would feel better than I had in years (although I felt very good at the time) I started my treatment as a participant in a clinical trial, and I soon found myself feeling terrible. I experienced severe diarrhea and started feeling tired much of the time. I protested loudly to my doctors, but was counseled patience at first. When my fatigue and lack of ability to concentrate continued and became more severe, I threatened to withdraw from the study. That brought an immediate response from the doctor and the clinical practitioner. They even called me at home to urge me to stay with the program. The clinical trial doctor did not do anything about my fatigue nor did he run any tests to find out why I was experiencing these problems. I talked to my primary doctor about my symptoms and after running all the blood tests he could think of, he suggested I go see a psychiatrist. I decided to stick out the clinical trial as the fatigue seemed to alleviate itself somewhat and my HIV lab work was looking good, although my CD4 count has never gone above 340.
After the clinical trial I was prescribed Truvada and Lexiva. I went on the local ADAP program. I continued to experience much fatigue, which has become progressively worse year after year. In 2003 I would ride my bicycle 40 to 60 miles a day at least four times a week. Now I cant even go 5 miles. I have had fainting spells, my muscles feel weak, tired and sore, and I never feel good. I sleep at least seven hours at night and take two 2 hour naps during the day.
When the Medicare part D prescription plan became available in 2006 I was ecstatic. My plan offered full coverage for my HIV medications and I would no longer have to go down to the Health Department to beg for my monthly supply of drugs. But some things never last. I guess the insurance companies realized their mistake and they put in the donut hole this year. So I had to apply for assistance from the drug manufacturers to obtain my HIV medications, although I had to expend $1000 out of pocket before I was able to receive the drugs and am only covered for generic drugs for the rest of my medications.
I have since stopped seeing my infectious disease (HIV) doctor. The reasons are numerous and include inaccessibility, lack of concern for side effects, and failure to provide basic information on HIV and treatments available. I have heard that he conducts the largest clinical trial program in the United States. I believe he is more interested in building his clinical trial industry than he is in treating his patients. I have also stopped seeing my primary doctor due to several factors including lack of timely response in filling out assistance forms, missed diagnosis of Angular Chelitis, and divulgence of my HIV status to a friend of mine without my consent (I send him a copy of the AMA's Council on Ethical and Judicial Affairs report).
I have found a new primary doctor which I saw for the first time on Wednesday. My question is, How do I get him to find out what is causing my fatigue and treat it. I fear that I will get the same old answers, i.e. well you have HIV and thats whats causing it or its the medications you have to take and thats whats causing it. I lack any kind of quality of life and desperately need some.
I also need to find a new infectious disease doctor. But this is a rather small community and he is the only one around. There are several in a nearby community, but they refuse to see me. I am not sure why but I can hazard a few guesses. So how do I find a specialist who will treat me?
Response from Dr. Frascino
If you were already feeling very good at the time of your diagnosis, I don't understand why you were told you would "feel better than (you) had in years" by going on HAART. HIV meds are potent and have many potential side effects, as you found out. Your treatment during the clinical trial was certainly far from optimal! If your fatigue began at the same time as your HIV meds, it is certainly possible there is a cause-and-effect relationship there. Almost all HIV meds can cause fatigue. There are certainly many other potential direct and indirect causes of fatigue in the setting of HIV disease. You can read about the common and not-so-common underlying causes in the archives of this forum. All of these should be evaluated. The best person to help sort this out would be a certified HIV/AIDS specialist. To locate one in your area try the American Academy of HIV Medicine website at www.aahivm.org. They have a listing of HIV specialists by location.
HIV drug coverage and Medicare part D can indeed be a frustration. The best I can offer there is that you go see the Michael Moore new documentary "Sicko" and also that you vote Republicans out of office as quickly as possible.
Good luck. I'm here if you need me.
- Hiv Medication Costs
- How Much Does Lexiva Cost?
- Neuropathy After Insertive Anal Sex Without Condom What Are The Chances Of HIV
- Night Sweats After Kissing Cold Sore Sign Of HIV AIDS
- Night Sweats After Touching A Bloody Scab Sign Of HIV AIDS
- Painful Urination After Sucking Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.